New York, 2011

Winter Storm in New York, February 25, 2011

February 25, 2011 · NWS BUF · 17 events in 17 counties and zones

An intensifying area of low pressure moved across Pennsylvania then headed northeast across New England. The system brought a significant snowfall of six to twelve inches of snow to the entire area.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An intensifying area of low pressure moved across Pennsylvania then headed northeast across New England. The system brought a significant snowfall of six to twelve inches of snow to the entire area. A brisk northerly flow also resulted in a significant amount of blowing and drifting snow. Winds gusted to 40 mph along the Lake Erie Shore. A 30-mile stretch of the New York State Thruway between Hamburg and Dunkirk was closed due to multiple accidents. There were several reports of building collapses throughout the region from the weight of the snow which had built up throughout the snowy winter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 24, 11:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 24, 11:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1146 PM EST THU FEB 24 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT AND STALL AS AN AREA
OF STRENGTHENING LOW PRESSURE LIFTS TOWARD PENNSYLVANIA. THIS LOW
PRESSURE SYSTEM IS EXPECTED TO BRING A SUBSTANTIAL SNOWFALL TO THE
ENTIRE FORECAST AREA LATE TONIGHT AND FRIDAY AND WILL BE ACCOMPANIED
BY STRONG GUSTY NORTH TO NORTHEAST WINDS. THIS WILL RESULT IN
BLOWING AND DRIFTING SNOW FRIDAY AFTERNOON AND EVENING. COLDER AIR
WILL THEN SETTLE IN FOR FRIDAY NIGHT AND SATURDAY WITH MILDER
CONDITIONS EXPECTED FOR SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
NO MAJOR CHANGES WILL BE MADE TO CONTINUITY WITH THIS UPDATE AS THE
UPCOMING LATE SEASON SNOW EVENT STILL LOOKS LIKE IT WILL BE
SIGNIFICANT ACROSS A LARGE PORTION OF OUR FORECAST AREA. THIS
DESPITE THE FRESH 00Z NAM/WRF GUIDANCE PACKAGE...WHICH IS NOT QUITE
AS IMPRESSIVE IN TERMS OF QPF AS ITS PAST TWO RUNS.

AS OF 03Z...LOW PRESSURE WAS CENTERED OVER WESTERN KENTUCKY. THIS
FEATURE WILL MAKE ITS WAY UP THE OHIO VALLEY OVERNIGHT...
APPROACHING PITTSBURGH BY 12Z. BY THAT TIME...A SOLID SHIELD OF
STEADY SNOW SHOULD BE LIFTING ACROSS THE FORECAST AREA WITH THE
HEAVIEST SNOW BEING FOUND NEAR THE PENNSYLVANIA BORDER.

THE QPF IN THE FORECAST WAS OBTAINED BY USING THE 12Z NAM/WRF AS A
STARTING POINT THEN THE SOUTHERN COUNTIES WERE ADJUSTED DOWN A BIT
TO ACCOUNT FOR GRAINIER SNOW. BETWEEN 08Z AND 12Z...IT APPEARS FROM
THE TEMP PROFILES THAT THE SOUTHERN EDGE WILL SEE LOWER AMOUNTS AS
THERE WILL BE AN ISOTHERMAL LAYER CLOSE TO -2C WHICH WILL RESULT IN
A GRAINIER CHARACTER TO THE SNOW AND OFFERING ABOUT AN 8 TO 1 SNOW
TO WATER RATIO. FARTHER NORTH THE TEMP PROFILE NEARS -5C TO -8C
RANGE WITH CLOSER TO 10 TO 1 OR 12 TO 1 SNOW RATIOS.

EVEN AS THE STORM SYSTEM PASSES BY TO OUR SOUTH...THERE WILL BE A
CHANGE IN THE CHARACTER OF THE SNOW AS THE COLDER AIR DRAWS THE TEMP
PROFILE INTO THE -10C TO -18C RANGE THROUGH A MUCH DEEPER LAYER.
THIS WILL CHANGE THE SNOW TO A FLUFFIER AND CLUMPIER CHARACTER WITH
A 16 TO 1 SNOW TO WATER RATIO AND DEEPER ACCUMS WITH THE SAME WATER
EQUIVALENT.

THIS SCENARIO IS VERY SIMILAR TO THE SNOW EVENT ON FEBRUARY 2ND
WHERE A WARMER ISOTHERMAL SATURATED LAYER WAS CLOSE TO -2C OR EVEN
CLOSER TO THE ZERO MARK AND THE SNOW WAS VERY DENSE AND GRAINY...NOT
ACCUMULATING AS DEEPLY AS EXPECTED OR FORECASTED...BUT WAS THEN
FOLLOWED BY A DEEPER DENDRITIC CRYSTAL GROWTH ZONE OF -10C TO -18Z
AND PRODUCED AN ADDITIONAL ACCUMULATION OF SEVERAL INCHES.

THE SNOW WILL ALSO BE ACCOMPANIED BY INCREASING NORTHEAST WINDS
LATER TONIGHT AND ESPECIALLY ON FRIDAY AS THE LOW MOVES ACROSS
PENNSYLVANIA. SUSTAINED WINDS NEARING 20 TO 25 MPH WITH GUSTS TO 35
OR EVEN 40 MPH WILL PRODUCE QUITE A BIT OF BLOWING AND DRIFTING SNOW
DURING FRIDAY AFTERNOON AND INTO THE EVENING.

GIVEN THE STEEPNESS OF THE ISENTROPIC SURFACE...THE MAGNITUDE OF THE
OMEGA/LIFT ALONG THIS SURFACE AND THE INTERCEPTION OF THE CRYSTAL
GROWTH ZONE ACROSS WESTERN NY DURING FRIDAY MORNING... THUNDERSNOW
IS NOT OUT OF THE QUESTION...ALONG WITH 1 TO 2 INCH PER HOUR
SNOWFALL RATES AND BRIEF BUT HEAVY GRAUPEL SHOWERS. THIS WILL BE
WITHIN THE BAND OF GREATEST FORECASTED SNOW ACCUMULATIONS MENTIONED
ABOVE. THE POSITION OF THE 300/250MB JET PLACES OUR REGION IN THE
RIGHT ENTRANCE REGION OF A 160KT+ JET OVER SOUTHERN QUEBEC AS THE
NOSE OF THE SOUTHERN STREAM JET MAX IS TO OUR SOUTH...A COUPLED JET
INTERACTION ENHANCING DEEP LIFT.

HAVE THUS ADDED THE CHANCE FOR THUNDER ACROSS PARTS OF THE SRN TIER
AND FINGER LAKES REGION FROM ABOUT 10Z THROUGH 15Z.

ALL THIS SAID...THE WINTER STORM WARNING WILL REMAIN IN EFFECT EARLY
FRIDAY MORNING THROUGH THE LATE AFTERNOON TO MID EVENING. MAX TEMPS
IN THE LOWER 30S WILL OCCUR EARLY IN THE DAY WITH SLOWLY FALLING
TEMPS EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON AS THE LOW
DRAWS IN COLDER AIR ON GUSTY NORTH TO NORTHEAST WINDS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THIS PERIOD WILL BEGIN WITH A MAJOR STORM MOVING OFF THE NEW
ENGLAND COAST...WITH WRAPAROUND MOISTURE RAPIDLY EXITING OUR REGION
DURING THE EVENING. WILL CARRY CHC POPS FOR AWHILE THEN DRY US
OUT...ALTHOUGH SOME LIMITED LAKE RESPONSE IS POSSIBLE SE OF LK
ONTARIO LATER AT NIGHT SO WILL HOLD CHC POPS THERE.

A RIDGE OF HIGH PRESSURE WILL CROSS THE REGION SATURDAY
MORNING...AND WE SHOULD BE ABLE TO SALVAGE A DRY AND CHILLY
DAY...BUT CLOUDS WILL BE ON THE INCREASE AGAIN DURING THE AFTERNOON
AS A FAST MOVING CLIPPER RACES EAST ACROSS THE LOWER LAKES SAT NT.
MODELS IN FAIRLY GOOD AGREEMENT WITH A WIDESPREAD 0.1 TO 0.3 INCH
QPF EVENT...TRANSLATING TO 1-3 INCH SNOWFALL...IN ABOUT A 12 HOUR
PERIOD...STARING EARLY SAT EVENING IN WEST AND BY MIDNIGHT
EAST...TAPERING OFF BY MIDDAY SUNDAY. WILL CONTINUE WITH LIKELY POPS
FOR THIS EVENT.

UNLIKE USUAL CASES...WE DO NOT COOL DOWN FOLLOWING THIS
SYSTEM...RATHER...WARM ADVECTION GETS UNDERWAY IN EARNEST SUNDAY
EVENING...SO LOOK FOR TEMPS TO REMAIN STEADY IN L-M 30S LATE SUN
INTO SUN EVENING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
00Z MODELS CONTINUE TO SHOW A MAJOR STORM LIFTING UP ACROSS CENTRAL
LAKES ON MONDAY...WITH COPIOUS MOISTURE AND VERY MILD TEMPS STREAMING UP
INTO OUR AREA. 850 MB TEMPS SURGE TO 8-10C AND PATTERN RECOGNITION
SUGGESTS TEMPS WILL EASILY JUMP INTO 50S ALONG WITH POTENTIAL FOR
1 INCH PLUS OF RAIN. THIS WILL MELT REST OF OUR OLD AND NEW SNOW
ALONG WITH REMAINING ICE JAMS AND RESULT IN A HYDRO RISK. INCREASING
CONFIDENCE IN THE WARM UP BASED ON 12Z CONSENSUS...WITH QPF THE KEY TO
FLOOD POTENTIAL. ONE CAVEAT THOUGH...12Z ECMWF TAKES LOW DIRECTLY
OVER WESTERN NY...THIS SOLUTION WOULD RESULT ON PLENTY OF RAIN...BUT
TEMPS WOULD ONLY RISE INTO L40S. GFS ON THE OTHER HAND DEEPENS A LOW
TO 981 MB OVER LK HURON AT 18Z MON...THIS WOULD ALLOW FOR SOME VERY
WARM TEMPS.

COLDER AND QUIETER GENERALLY RETURNS TUES THROUGH THURS...WITH SOME
MINOR LAKE RESPONSE SE OF THE LAKES. A FEW MODELS SHOW A WEAK
CLIPPER SLIDING BY TO OUR NORTH WHICH COULD RESULT IN SOME SNOW
SHOWERS TUES NT-WED AM.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
IFR...TO LOW END MVFR...CIGS WILL BE FOUND ACROSS THE REGION
OVERNIGHT AS PLENTY OF LOW LEVEL MOISTURE IS IN PLACE AHEAD OF AN
ADVANCING STORM SYSTEM OVER THE OHIO VALLEY. CIGS ACROSS THE SRN
TIER WILL GENERALLY BE IN THE VLIFR CATEGORY.

AS THE OVERNIVGHT PROGRESSES...THE STORM SYSTEM OVER THE LOWER OHIO
VALLEY WILL LIFT NORTHEAST TOWARDS PITTSBURGH. THIS SYSTEM WILL
SPREAD STEADY SNOW FROM SOUTH TO NORTH ACROSS THE WESTERN COUNTIES
AFTER 08Z...WITH THE SNOW ARRIVING AT SITES SUCH AS KBUF...KIAG AND
KROC AFTER 10Z. CIGS WILL DROP TO IFR REGIONWIDE DURING THE PRE DAWN
HOURS WITH VSBYS DROPPING TO IFR LEVELS AS WELL BY DAYBREAK.

WIDESPREAD STEADY SNOW WILL BE FOUND ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEW YORK ON FRIDAY WITH VLIFR TO IFR CONDITIONS IN PLACE.
THIS WILL LIKELY RESULY IN SOME DELAYS AND POSSIBLY SOME
CANCELLATIONS. CONDITIONS WILL SLOWLY IMPROVE FROM THE WEST DURING
THE LATE AFTERNOON AND EVENING.

OUTLOOK...
FRIDAY NIGHT...MVFR CIGS IN SNOW SHOWERS.
SATURDAY...VFR.
SUNDAY...MVFR IN SNOW.
MONDAY...MVFR/IFR IN RAIN.
TUESDAY...VFR.

&&

.MARINE...
LOW PRESSURE LIFTING NORTHEASTWARD TO PENNSYLVANIA ON FRIDAY WILL
BRING INCREASING NORTHEAST TO NORTHERLY WINDS WHICH WILL IMPACT THE
LAKES WITH SMALL CRAFT ADVISORY CONDITIONS LATE TONIGHT INTO FRIDAY
MORNING. WIND GUSTS MAY APPROACH GALES DURING FRIDAY AFTERNOON...
MAINLY ALONG THE SOUTHERN AND EASTERN SHORE OF LAKE ONTARIO AND MAY
HAVE TO UPGRADE TO GALE WARNING. THE STRONG NORTHEAST WINDS ON BOTH
LAKES WILL CAUSE THE ICE TO SHIFT OFFSHORE AND DRIFT TO THE OPEN
WATER. DO NOT VENTURE OUT ON THE LAKE ICE DURING THIS PERIOD OF
SHIFTING LAKE ICE.

AS THE LOW HEADS NORTHEAST INTO NEW ENGLAND DURING THE AFTERNOON...
THE WINDS WILL SWITCH TO THE NORTHWEST AND REMAIN BRISK ENOUGH FOR
SMALL CRAFTS THROUGH A GOOD PART OF FRIDAY NIGHT.

WINDS WILL TURN WESTERLY ON SATURDAY THEN BACK TO EASTERLY ON SUNDAY
AS HIGH PRESSURE RIDGES ACROSS THE EASTERN LAKES TO NEW ENGLAND.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE WEST
ON MONDAY.

&&

.HYDROLOGY...
MOST 12Z MODELS (SEE NOTE ON ECMWF ABOVE) CONTINUE TO TRACK STRONG
SURFACE LOW PRESSURE TO OUR WEST ON MONDAY...WHICH WILL LIKELY BRING WARM
TEMPERATURES TO THE REGION...INTO THE 50S. THIS WOULD MELT ANY
SNOWPACK WE GET FROM THIS NEXT SYSTEM.

QPF REMAINS IN QUESTION...WITH WARM AND MOIST AIR...MID-LEVEL WARM
AIR ADVECTION...AND A STRONG LOW JET WITH THIS SYSTEM. FAIRLY
PROGRESSIVE NATURE OF THE LOW SHOULD LIMIT HUGE QPFS...FORECASTS
OF 1 TO 2 INCHES SEEMS REASONABLE.

THIS COMBINED WITH SNOW MELT MAY CAUSE FLOODING ON MAINSTEM
RIVERS AND CREEKS. ENSEMBLE GUIDANCE SUGGESTS RISKS ON THE
ALLEGHENY AND GENESEE RIVERS...THOUGH THE MAJORITY OF ENSEMBLE
MEMBERS SUGGEST MINOR FLOODING OR LESS. ISSUES MAY ALSO ARISE IN
THE BUFFALO CREEKS...WITH LINGERING ICE JAMS POTENTIALLY
COMPLICATING THE ISSUE. WITH THIS IN MIND...WILL ADD A MENTION FOR
THIS POTENTIAL IN THE HWO FOR MONDAY AND MONDAY NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING FROM 6 AM TO 9 PM EST FRIDAY FOR
     NYZ005>008.
     WINTER STORM WARNING FROM 3 AM TO 5 PM EST FRIDAY FOR
     NYZ001>004-010>014-019>021-085.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM FRIDAY TO 9 AM EST SATURDAY FOR
         LOZ043-044.
         SMALL CRAFT ADVISORY FROM 9 AM FRIDAY TO 5 AM EST SATURDAY
         FOR LOZ042.

&&

SYNOPSIS...RSH/WCH
NEAR TERM...RSH/WCH
SHORT TERM...SFM
LONG TERM...APFFEL/SFM
AVIATION...RSH
MARINE...RSH/SFM/WCH
HYDROLOGY...
Hazardous weather outlook, Feb 24, 3:02 PM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
302 PM EST THU FEB 24 2011

NYZ005>008-250945-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
302 PM EST THU FEB 24 2011

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 9 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

LOW PRESSURE TRACKING TO THE WEST ON MONDAY WILL LIKELY BRING
WARMER TEMPERATURES AND RAIN TO THE REGION. THIS MAY CAUSE STREAMS
AND RIVERS TO APPROACH BANKFULL...DEPENDING ON HOW MUCH RAIN FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>004-010>014-019>021-085-250945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
302 PM EST THU FEB 24 2011

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 5 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

LOW PRESSURE TRACKING TO THE WEST ON MONDAY WILL LIKELY BRING
WARMER TEMPERATURES AND RAIN TO THE REGION. THIS MAY CAUSE STREAMS
AND RIVERS TO APPROACH BANKFULL...DEPENDING ON HOW MUCH RAIN FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-250945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
302 PM EST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Feb 25, 1:20 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
120 AM EST FRI FEB 25 2011

NYZ012>014-019>021-250900-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...WARSAW...GENESEO...CANANDAIGUA...
JAMESTOWN...OLEAN...WELLSVILLE
120 AM EST FRI FEB 25 2011

PATCHY FREEZING FOG WILL PERSIST ACROSS PORTIONS OF THE SOUTHERN
TIER AND FINGER LAKES REGION THROUGH THE EARLY MORNING HOURS. FREEZING
FOG CAN CAUSE BLACK ICE TO FORM...MAKING SOME AREA ROADS VERY
SLICK IN SPOTS. TEMPERATURES REMAIN JUST BELOW FREEZING THROUGH
THE EARLY MORNING HOURS. THE FREEZING FOG WILL DISSIPATE AS SNOW
MOVES INTO THE REGION TOWARD DAYBREAK. MOTORISTS SHOULD EXERCISE CAUTION.

APFFEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Niagara

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Niagara forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Orleans forecast zone
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Winter Storm, Northern Erie

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Northern Erie forecast zone
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Genesee

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Genesee forecast zone
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Winter Storm, Wyoming

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Wyoming forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Chautauqua forecast zone
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Cattaraugus forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Allegany

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Allegany forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
February 25, 3:00 AM EST to 3:00 PM EST
Where
Southern Erie forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 25, 4:00 AM EST to 3:00 PM EST
Where
Monroe forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
February 25, 4:00 AM EST to 3:00 PM EST
Where
Livingston forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 25, 5:00 AM EST to 3:00 PM EST
Where
Wayne forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Winter Storm, Ontario

When
February 25, 5:00 AM EST to 3:00 PM EST
Where
Ontario forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Winter Storm, Northern Cayuga

When
February 25, 6:00 AM EST to 5:00 PM EST
Where
Northern Cayuga forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Winter Storm, Oswego

When
February 25, 7:00 AM EST to 5:00 PM EST
Where
Oswego forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 25, 7:00 AM EST to 5:00 PM EST
Where
Jefferson forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
February 25, 7:00 AM EST to 5:00 PM EST
Where
Lewis forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286261, 286262, 286265, 286266, 286267, 286270, 286271, 286272, 286273, 286263, 286268, 286264, 286269, 286274, 286275, 286276, 286277.